Impaired level of consciousness - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 11-30-2009
DrSeddik's Avatar
USMLE Forums Veteran
 
Steps History: 1+CK+CS
Posts: 236
Threads: 57
Thanked 454 Times in 107 Posts
Reputation: 467
Biochemistry Impaired level of consciousness

a 44 year old female is found delirius late at night in the streets brought in by a young man who was kind enough to give her something sweet on the way to the hospital. BP is 130/80 pulse is 78 bpm. On examination she has nystagmus, she's ataxic and has limited eye movement. She then behaved very strangely cursing and swearing. When asked about how she came here she remembered that an ambulance drove her after she dialled 911.
What is the probable result from the young man's nice gesture:

a- improved level of consciousness
b- increase lactic acisosis
c- hypokalemia
d- polyuria
e- decreased NAD levels
Reply With Quote Quick reply to this message
The above post was thanked by:
anoop_1198 (05-21-2010)



  #2  
Old 11-30-2009
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 55
Threads: 7
Thanked 108 Times in 24 Posts
Reputation: 118
Default

perhaps the nice guy has increased her lactic acidosis as additional glucose will only go anaerobic in a thiamine and NAD deficient delirious chronic alcoholic!
Reply With Quote Quick reply to this message
The above post was thanked by:
anoop_1198 (05-21-2010)
  #3  
Old 11-30-2009
HouseWannabe's Avatar
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 120
Threads: 13
Thanked 147 Times in 45 Posts
Reputation: 157
Smile

I agree with Firas, I think it's also increased lactic acidosis. However, I can't find a good reason as to why she reacts violently, or the confabulations. When I read "She then behaved very strangely cursing and swearing", cocaine corssed my mind, and in which case the lactic acidosis answer would be wrong. Any clarification would be appreciated.

thnx
Reply With Quote Quick reply to this message
 
  #4  
Old 12-01-2009
DrSeddik's Avatar
USMLE Forums Veteran
 
Steps History: 1+CK+CS
Posts: 236
Threads: 57
Thanked 454 Times in 107 Posts
Reputation: 467
Wink

unfortunately for us, and more for the nurses, cursing and swearing and violence are not limited to cocain or drug abuse. Infact, I think most cases of delirium can be accompanied with some violence espescially alcohol "disinhibition". As for confabulations, they are classic in Wernicke-Korsakoff syndrome.

correct answer is b- increased lactic acidosis.
This is a case of thiamine. Thiamine is important for dehydrogenase complexes in Kreb's cycle as alpha ketoglutarate dehydrogenase and pyruvate dehydrogenase complexes. Now pyruvate can't be metabolized aerobically, and it's shifted to anaerobic metabolism. This anaerobic metabolism of glucose is increased when you give the patient sugar orally or iv, increasing the conversion of glucose to pyruvate and pyruvate to lactate by lactate dehydrogenase, the later reaction supplies NAD for alcohol dehydrogenase and acetaldehyde dehydrogenase so NAD level is at least not decreased (Choice e)

This is why in hospitals they don't give glucose alone for empirical treatment of unconscious patients, they give thiamine with it "The well known cocktail of glucose (for hypoglycemia), thiamine (for Wernicke-Korsakoff syndrome) and naloxon (for morphine)"

Other wrong choices are just nonsense.

NB: if you found anything you don't agree with post a note so that we can share the information. I do my best so that the info I write are correct, but it's one person's work and subject to error.
Reply With Quote Quick reply to this message
The above post was thanked by:
anoop_1198 (05-21-2010), dr z (01-23-2011), Firas (12-01-2009), HouseWannabe (12-01-2009), Sabio (12-01-2009), smile135 (12-01-2009), StepTaker (12-01-2009), YoramFishke (12-01-2009)



Reply

Tags
Biochemistry-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
How to plan for USMLE from level zero? usmle001 General Topics Forum 4 06-03-2011 06:34 AM
The renin level in Adrenocortical Adenoma! donofitaly USMLE Step 1 Forum 4 10-06-2010 12:21 PM
Is there difficulty level difference between various NBME forms? United USMLE Step 1 Forum 2 09-08-2010 02:06 PM
DKA and Potassium Level hippocampus USMLE Step 1 Forum 13 07-16-2010 08:27 AM
Severe Mental Retardation IQ Level! Cerebro89 USMLE Step 1 Forum 1 12-21-2009 03:20 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)